Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2025, 4:50 PM CDT for Saline County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2025, 4:50 PM CDT (21:50 UTC)
- Expired
- Apr 28, 2025, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 527 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:50 PM CDT, 1 hour earlier. Its key messages:
- Severe thunderstorms possible this evening into the overnight hours
- Active pattern through Thursday morning with multiple rain chances
- More rain chances this weekend into next week
Area forecast discussion, Apr 28, 3:50 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Wichita KS 350 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Severe thunderstorms possible this evening into the overnight hours - Active pattern through Thursday morning with multiple rain chances - More rain chances this weekend into next week && .DISCUSSION... Issued at 345 PM CDT Mon Apr 28 2025 As of 330 PM, a strong midlevel trough axis extends from the central Rockies into the northern Plains. Closer to home, a sharpening dryline extends from just east of CNK to just west of SLN to LYO to PTT. Latest satellite trends reveal a cumulus field along the dryline across Reno, McPherson, and Saline counties. There are also hints of some agitation, especially across Reno county. Short range guidance has been consistent with this ultimately being a region of convective initiation by 5 PM. The background environment is conditionally favorable for significant severe weather with MLCAPE approach 3,000 J/kg. Shallow veering of the wind profile within the lowest 1km quickly transitions to a backing wind profile above 1km. This would suggest the most-likely mode of severe weather would be left-moving supercells, at least through the late afternoon hours. Should any storm continue into the 7-8 PM timeframe, the low-level hodograph with lengthen substantially as the LLJ increases. This would support a mix of right-moving and left-moving supercells. All of that to say, the strongest storms will be capable of golf ball size hail (possibly larger), damaging winds up to 70 mph, and a few tornadoes (especially after 7 PM). The main surface trough axis will progress through area late tonight into Tuesday morning. This should allow for more-widespread convective development after midnight, especially south of Highway 50. Again, steep midlevel lapse rates will contribute to elevated instability in-excess of 3,000 J/kg with effective shear values greater than 40 kt. This will support a continued large hail threat as well as the potential for heavy rainfall. Given the recent rainfall across southeast KS and the multiple inches likely on the way through Thursday morning, have hoisted a Flood Watch for a portion of southeast KS (refer to the Flood Watch for additional details). The aforementioned surface trough will stall just south of the area Tuesday morning. With the next midlevel trough approaching from the west, strong WAA overtop the frontal zone will set the stage for more rainfall Tuesday through Thursday morning. Again, the greatest rainfall amounts are expected to remain across southeast KS, where probabilities for more than 2" are 60-80%. A brief break in rain chances is expected Thursday through Friday as midlevel ridging slides into the Plains. This dry period is likely to remain short-lived as the next midlevel trough approaches for the upcoming weekend. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Apr 28 2025 MVFR CIGS will continue to slowly scatter from west to east. GBD and RSL have returned to VFR conditions with HUT/SLN/ICT likely to do so in the next hour. CNU will likely continue with MVFR for much of the period. A few thunderstorms are possible in the vicinity of HUT/SLN/ICT late this afternoon into the evening but confidence in storm coverage remains much too low introduction at this time. More widespread storm coverage is expected after 06Z across mainly the Flint Hills. Again, confidence is too low for any prevailing mention at HUT/ICT/CNU but will maintain the PROB30 for now. Otherwise, a cold front will shift winds from the south and southwest to the north overnight with gusts up to 25 kt. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from Tuesday morning through Thursday morning for KSZ095-096-098>100. && DISCUSSION...BRF AVIATION...BRF
Hazardous weather outlook, Apr 28, 3:09 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 309 PM CDT Mon Apr 28 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 309 PM CDT Mon Apr 28 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight An isolated severe thunderstorm or two is possible after about 5 PM today, mainly east of a line extending from Salina to Hutchinson to Medicine Lodge. The strongest activity will be capable of producing very large hail, damaging winds, and a tornado or two. Thunderstorm coverage is expected to gradually increase after about midnight, generally along and south of Highway 50, with a continued threat for large hail, damaging winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and thunderstorms are expected Tuesday through early Thursday across mainly southern and southeast Kansas. Strong to marginally severe storms are possible during this time period, although the primary risk will be heavy rainfall and possible flooding concerns. Additional chances for showers and thunderstorms are possible by Saturday night or Sunday, but severe weather or widespread heavy rainfall is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:02 PM CDT | Flood Watch | ICT | Chautauqua, Labette, Montgomery, Neosho, Wilson | 48 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.